{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,7,30]],"date-time":"2025-07-30T16:27:01Z","timestamp":1753892821649,"version":"3.41.2"},"reference-count":15,"publisher":"Frontiers Media SA","license":[{"start":{"date-parts":[[2022,12,1]],"date-time":"2022-12-01T00:00:00Z","timestamp":1669852800000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":["frontiersin.org"],"crossmark-restriction":true},"short-container-title":["Front. Psychiatry"],"abstract":"<jats:sec><jats:title>Background<\/jats:title><jats:p>Olanzapine toxicity is reported to be a rare but specific phenomenon characterized by rapid fluctuations between somnolence and agitation, which has been referred to as \u201cagitation despite sedation.\u201d A similar phenomenon is observed as an adverse reaction of the long-acting injectable olanzapine formulation, which has been referred to as \u201cdelirium\/sedation syndrome.\u201d<\/jats:p><\/jats:sec><jats:sec><jats:title>Case presentation<\/jats:title><jats:p>This case report describes a 48-year-old man diagnosed with schizophrenia who experienced rapid fluctuations between somnolence and agitation during a cross-titration of olanzapine to clozapine. The patient had normal serum levels of both medications and the symptoms resolved with the discontinuation of olanzapine.<\/jats:p><\/jats:sec><jats:sec><jats:title>Conclusion<\/jats:title><jats:p>Rapid fluctuations in mental status between somnolence and agitation are not clearly described among other antipsychotics, and it is possible that this phenomenon may be specific to olanzapine. The findings of this case report suggested that this phenomenon was likely the result of the oversaturation of (H<jats:sub>1<\/jats:sub>) and (M<jats:sub>1<\/jats:sub>) receptors.<\/jats:p><\/jats:sec>","DOI":"10.3389\/fpsyt.2022.1028350","type":"journal-article","created":{"date-parts":[[2022,12,1]],"date-time":"2022-12-01T05:46:55Z","timestamp":1669873615000},"update-policy":"https:\/\/doi.org\/10.3389\/crossmark-policy","source":"Crossref","is-referenced-by-count":3,"title":["The pathophysiology of rapid fluctuations in mental status associated with olanzapine: A case report"],"prefix":"10.3389","volume":"13","author":[{"given":"Tyler J.","family":"Torrico","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"1965","published-online":{"date-parts":[[2022,12,1]]},"reference":[{"key":"B1","doi-asserted-by":"publisher","first-page":"27","DOI":"10.1081\/clt-120028741","article-title":"The clinical picture of olanzapine poisoning with special reference to fluctuating mental status.","volume":"42","author":"Palenzona","year":"2004","journal-title":"J Toxicol Clin Toxicol."},{"key":"B2","doi-asserted-by":"publisher","first-page":"43","DOI":"10.1186\/1471-244X-10-43","article-title":"Post-injection delirium\/sedation syndrome in patients with schizophrenia treated with olanzapine long-acting injection, I: analysis of cases.","volume":"10","author":"Detke","year":"2010","journal-title":"BMC Psychiatry."},{"key":"B3","doi-asserted-by":"publisher","first-page":"125","DOI":"10.1093\/ijnp\/pyz068","article-title":"Antipsychotic polypharmacy: a dirty little secret or a fashion.","volume":"23","author":"Lin","year":"2020","journal-title":"Int J Neuropsychopharmacol."},{"key":"B4","doi-asserted-by":"publisher","first-page":"661","DOI":"10.1016\/j.psc.2012.06.007","article-title":"Antipsychotic polypharmacy: a comprehensive evaluation of relevant correlates of a long-standing clinical practice.","volume":"35","author":"Correll","year":"2012","journal-title":"Psychiatr Clin North Am."},{"key":"B5","doi-asserted-by":"publisher","first-page":"1045","DOI":"10.1586\/ern.09.54","article-title":"Olanzapine dosing above the licensed range is more efficacious than lower doses: fact or fiction?","volume":"9","author":"Citrome","year":"2009","journal-title":"Expert Rev Neurother."},{"key":"B6","doi-asserted-by":"publisher","first-page":"510","DOI":"10.1055\/s-2001-18381","article-title":"Olanzapine: pharmacology, pharmacokinetics and therapeutic drug monitoring.","volume":"69","author":"Rao","year":"2001","journal-title":"Fortschr Neurol Psychiatr."},{"key":"B7","doi-asserted-by":"publisher","first-page":"177","DOI":"10.2165\/00003088-199937030-00001","article-title":"Olanzapine. Pharmacokinetic and pharmacodynamic profile.","volume":"37","author":"Callaghan","year":"1999","journal-title":"Clin Pharmacokinet."},{"key":"B8","doi-asserted-by":"publisher","first-page":"816","DOI":"10.1177\/0004867412438871","article-title":"A review of the use of clozapine levels to guide treatment and determine cause of death.","volume":"46","author":"Stark","year":"2012","journal-title":"Aust N Z J Psychiatry."},{"key":"B9","doi-asserted-by":"publisher","first-page":"101","DOI":"10.1007\/s40263-014-0222-y","article-title":"Seizure associated with clozapine: incidence, etiology, and management.","volume":"29","author":"Williams","year":"2015","journal-title":"CNS Drugs."},{"key":"B10","doi-asserted-by":"publisher","first-page":"237","DOI":"10.1177\/2042098618756261","article-title":"Safety of antipsychotics for the treatment of schizophrenia: a focus on the adverse effects of clozapine.","volume":"9","author":"De Berardis","year":"2018","journal-title":"Therap Adv Drug Saf."},{"key":"B11","doi-asserted-by":"publisher","first-page":"314","DOI":"10.1093\/med\/9780195398212.001.0001","author":"Martin","year":"2010","journal-title":"Pediatric Psychopharmacology, Principles and Practice."},{"key":"B12","doi-asserted-by":"publisher","first-page":"43","DOI":"10.1080\/14740338.2020.1698545","article-title":"The clozapine to norclozapine ratio: a narrative review of the clinical utility to minimize metabolic risk and enhance clozapine efficacy.","volume":"19","author":"Costa-Dookhan","year":"2020","journal-title":"Expert Opin Drug Saf."},{"key":"B13","doi-asserted-by":"publisher","first-page":"314","DOI":"10.1097\/00004714-199708000-00012","article-title":"Hepatotoxicity of clozapine.","volume":"17","author":"Hummer","year":"1997","journal-title":"J Clin Psychopharmacol."},{"key":"B14","doi-asserted-by":"publisher","first-page":"539","DOI":"10.1097\/01.ftd.0000164609.14808.93","article-title":"Increased clozapine plasma concentrations and side effects induced by smoking cessation in 2 CYP1A2 genotyped patients.","volume":"27","author":"Bondolfi","year":"2005","journal-title":"Ther Drug Monit."},{"key":"B15","doi-asserted-by":"publisher","first-page":"399","DOI":"10.2146\/ajhp100258","article-title":"Olanzapine-induced parkinsonism associated with smoking cessation.","volume":"68","author":"Arnoldi","year":"2011","journal-title":"Am J Health Syst Pharm."}],"container-title":["Frontiers in Psychiatry"],"original-title":[],"link":[{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fpsyt.2022.1028350\/full","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2022,12,1]],"date-time":"2022-12-01T05:46:57Z","timestamp":1669873617000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fpsyt.2022.1028350\/full"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2022,12,1]]},"references-count":15,"alternative-id":["10.3389\/fpsyt.2022.1028350"],"URL":"https:\/\/doi.org\/10.3389\/fpsyt.2022.1028350","relation":{},"ISSN":["1664-0640"],"issn-type":[{"type":"electronic","value":"1664-0640"}],"subject":[],"published":{"date-parts":[[2022,12,1]]},"article-number":"1028350"}}